May 12, 2017 Is International ME/CFS and FM Awareness Day
International ME/CFS and FM Awareness Day is May 12th, 2017. Jody Smith shares some information about upcoming events and ways you can be heard ...
Discuss the article on the Forums.

beta blockers, could they be the cause of mast cell issues?

Discussion in 'Mast Cell Disorders/Mastocytosis' started by maggioKurt, Feb 26, 2016.

  1. maggioKurt

    maggioKurt

    Messages:
    3
    Likes:
    1
    Hi

    About 8-9 months ago I started to develop food intolerances, which I later identified as mast cell problems. I havent been diagnosed yet.

    I also have POTS and other heart related problems, which come from use of neuroleptics. Ive read elsewhere on the internet, that mast cell activation disorder, can happen as a result of these drugs.

    So when I started getting POTS, I was put on a beta blocker, which didnt cause mast cell problems for a year. I was then switched to another beta blocker, and I guess I started having problems with food then. Im now reading that beta blockers are not advisable in MCAD, but can they cause it? Im hoping my doctor will let my try a calcium blocker instead.

    Maybe some of you have tried a beta blocker and can comment on this, since I really dont think I can do without my beta blockers. If more than 6 hours pass without some beta blocker I start getting agitated and then the fast heart beat starts happening especially when I stand up. Then Im getting really anxious, almost panicking, until my beta blocker slows it down.

    But the beta blockers also give me brain fog, which might be because of mast cell degranulation.

    What do you guys think?
     
    erin likes this.
  2. Old Bones

    Old Bones Senior Member

    Messages:
    808
    Likes:
    4,906
    @maggioKurt Hi, and welcome to the forum. I, too, am a POTS/MCAD person. I can't provide an opinion on whether or not beta blockers contribute to brain fog due to mast cell degranulation. However, I am aware that MCAD patients are advised to be cautious with respect to beta blockers due to their histamine-releasing effect. That's one of the reasons I'm still deferring a decision to use beta blockers for POTS. Here are a couple of references, although it seems you have already researched this issue.

    http://www.ncbi.nlm.nih.gov/pubmed/15710782

    "In conclusion, MCA should be considered in patients with POTS presenting with flushing. These patients often present with a typical hyperadrenergic response, but beta-blockers should be used with great caution, if at all, and treatment directed against mast cell mediators may be required."

    http://patient.info/doctor/mastocytosis-and-mast-cell-disorders

    "Drugs to avoid

    • Avoid alpha-blockers and cholinergic antagonists."
    The fact that the beta blocker didn't cause mast cell problems for a year may merely mean it took that long for the level of histamine to build up in your system enough to cause noticeable symptoms. You're probably familiar with the "bucket theory" with respect to mast cell disorders. If not, an explanation can be found here (page 2):

    http://www.allergynutrition.com/wp-...tamine-Intolerance-Useful-Information-1-2.pdf
     
  3. erin

    erin Senior Member

    Messages:
    746
    Likes:
    2,091
    I am on Beta blockers for over 2 years now. I've not had any adverse affects so far. Palpitations are less now. They were very scary at the beginning. I can't imagine not having them now.
     
  4. Gingergrrl

    Gingergrrl Senior Member

    Messages:
    9,371
    Likes:
    24,176
    USA
    I wish I knew the answer to this and have been on a BB for POTS for exactly three years. Every time I try to taper off of it, my HR goes back to the 160's to 170's and my already very low QOL goes to zero. My MCAS doc, my cardio, my Endo, etc have all told me that I must stay on the BB and I take a very low dose compared to others.

    If the BB did lead to MCAS, it took over two years to reach that point. I actually suspect I had sub-clinical MCAS life-long and something in March/April of 2015 pushed it over the edge. Am not sure why the BB would suddenly do this out of the blue. I was trying Valcyte at that time which gave me vertigo, akathesia, and horrible side effects and I wonder if the immune modulating effects pushed the MCAS into a severe, active state.

    I was also exposed to very high levels of toxic mold/mycotoxins and am certain this added to the immune system/MCAS part of my illness. I have been completely away from mold for six months and nebulizing glutathione and my MCAS is dramatically better and I am still on the same dose of BB (Atenolol.)

    Don't get me wrong, I would love to be off of the Atenolol and hope that the Neuro will discuss this issue with me at follow-up appt (to be determined, I don't yet know when this will be.) But there are few options and I did not tolerate a CCB at all. Only other option I know is Ivabradine which is fairly new to the US market and has no generic and contains food dyes that I would most likely be allergic to. Food dyes seem to increase my histamine levels more than anything else I've ever ingested.
     
  5. Sushi

    Sushi Senior Member Albuquerque

    Messages:
    14,323
    Likes:
    21,471
    Albuquerque
    Another choice you might ask about is a very specific type of calcium channel blocker. One that many POTS patients do well with is verapamil. It also inhibits mast cell degranulation.
     
    justy likes this.
  6. maggioKurt

    maggioKurt

    Messages:
    3
    Likes:
    1
    Im going to ask my doctor for verapamil. My POTS actually started after a colonscopy without analgesic. Before that I only had a high heart rate with some "attacks", then when I got home from the hospital afterwards, the palpitations just wouldnt stop.
     
  7. Gingergrrl

    Gingergrrl Senior Member

    Messages:
    9,371
    Likes:
    24,176
    USA
    Thanks Sushi and I will look up Verapamil. The one CCB that I tried in 2014 that dropped my BP and caused me to vomit and almost faint was Diltiazem. I was immediately taken off of it and put back on the BB.
     
  8. SGR

    SGR

    Messages:
    37
    Likes:
    39
  9. Gingergrrl

    Gingergrrl Senior Member

    Messages:
    9,371
    Likes:
    24,176
    USA
  10. SGR

    SGR

    Messages:
    37
    Likes:
    39
    Thank you so much @Gingergrrl, I will look into this.
     
    Gingergrrl likes this.

See more popular forum discussions.

Share This Page